Alabama, 2013

Damaging Winds in Alabama, June 17, 2013

June 17, 2013 · NWS BMX · 17 events in 10 counties and zones

On Monday, June 17, weak short waves rotating around an upper low centered over eastern Oklahoma resulted in early morning convective development across Mississippi. These storms became organized but weakened as they pushed toward Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Monday, June 17, weak short waves rotating around an upper low centered over eastern Oklahoma resulted in early morning convective development across Mississippi. These storms became organized but weakened as they pushed toward Central Alabama. However, as instability increased, thunderstorms developed across west Central Alabama along an outflow boundary left by the previous convection. These storms became organized and served as a trigger for other convective development. In addition, thunderstorms developed along a differential heating boundary stretching north to south across the area. These storms pushed across east Central Alabama, triggering additional development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 17, 11:33 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 17, 11:33 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1233 PM CDT MON JUN 17 2013

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

CLUSTER OF SHOWERS AND THUNDERSTORMS OVER NORTHERN MISSISSIPPI HAS
BEEN ADVANCING SLOWLY EASTWARD...AND IT WILL CONTINUE TO SHRINK IN
SIZE AS IT REACHES NORTHWEST COUNTIES THIS MORNING. THUNDERSTORMS
ARE BEGINNING TO DEVELOP ON THE SOUTHEAST SIDE OF THE CLUSTER
...AND THIS TREND WILL LIKELY CONTINUE AS SURFACE BASED CAPE
VALUES ARE NEAR 4000 J/KG. A FEW OF THE STORMS ACROSS WEST CENTRAL
ALABAMA COULD BE STRONG WITH WIND GUSTS OF 35 TO 45 MPH.
ELSEWHERE...SATELLITE SHOWS A WELL DEFINED BOUNDARY ALONG THE I-65
CORRIDOR...SEPARATING MOSTLY CLEAR SKIES TO THE WEST AND MOSTLY
CLOUDY SKIES EAST OF THE BOUNDARY. SINGLE CELL STORMS ARE FORMING
RAPIDLY ACROSS EAST ALABAMA ON THE EAST SIDE OF THIS BOUNDARY.
60-70 PERCENT RAIN CHANCES STILL LOOK VALID FOR TODAY. BUMPED UP
HIGHS IN TH WEST A DEGREE OR TWO BASED ON MINIMAL MORNING CLOUD
COVER.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED TO NUMEROUS SHOWERS/TSTORMS WILL CONTINUE THRU THE EARLY
EVENING HOURS. STORMS COULD PRODUCE WIND GUSTS UP TO 45
MPH...FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY RAINFALL
AND SMALL HAIL. TIMING OF IMPACTS WILL BE DIFFICULT WELL IN
ADVANCE...SO EXPECT AMENDMENTS THRU THE DAY.

THERE COULD BE A BREAK IN THE ACTIVITY LATE THIS EVENING AND EARLY
TONIGHT AS DAYTIME CONVECTION SHOULD SLOWLY DIMINISH. WITH LOW
LEVEL MOISTURE STILL PLENTIFUL...CIGS SHOULD LOWER TO MVFR ACROSS
MUCH OF THE AREA LATER TONIGHT. WILL HAVE TO MONITOR FOR THE POSSIBILITY
OF EVEN LOWER CIGS OVERNIGHT. ANOTHER ROUND OF TSTORMS WILL MOVE
IN FROM THE N/NW LATE TONIGHT/EARLY TUESDAY AS A FRONTAL BOUNDARY
APPROACHES.

NOTE: DUE TO ONGOING MAINTENANCE AT ANB OBS ARE NOT BEING
TRANSMITTED. WILL INCLUDE *AMD NOT SKED* AT THIS TIME. OBS SHOULD
START COMING BACK IN LATER THIS AFTERNOON WHEN THE WORK HAS
BEEN COMPLETED.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 17, 4:45 AM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CDT MON JUN 17 2013

ALZ011>015-017>050-181045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
545 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 9:59 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1059 AM CDT MON JUN 17 2013

ALZ012-022-171630-
LAMAR AL-PICKENS AL-
1059 AM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS AND LAMAR COUNTIES UNTIL
1130 AM CDT...

AT 1059 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DETROIT TO MILLPORT TO
CARROLLTON TO 9 MILES NORTHWEST OF PANOLA...AND MOVING EAST AT 20
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  REFORM...
  ALICEVILLE...
  GORDO...
  DETROIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3314 8833 3325 8821 3355 8818 3383 8825
      3406 8821 3405 8799 3402 8799 3402 8795
      3353 8794 3352 8784 3315 8784 3311 8794
      3304 8805 3305 8807 3304 8808 3304 8814
      3299 8818 3299 8834
TIME...MOT...LOC 1559Z 264DEG 17KT 3401 8818 3357 8807
          3325 8810 3307 8834

19
Special weather statement, Jun 17, 10:31 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 AM CDT MON JUN 17 2013

ALZ022-171700-
PICKENS AL-
1131 AM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PICKENS COUNTY UNTIL NOON
CDT...

AT 1131 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALICEVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BENEVOLA...
  PIONEER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3327 8814 3323 8784 3315 8784 3314 8786
      3311 8794 3308 8797 3306 8802 3306 8804
      3310 8819
TIME...MOT...LOC 1631Z 290DEG 12KT 3315 8808

19
Special weather statement, Jun 17, 10:59 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CDT MON JUN 17 2013

ALZ011-013>015-171800-
FAYETTE AL-MARION AL-WALKER AL-WINSTON AL-
1159 AM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...NORTHERN WALKER...
EASTERN MARION AND EASTERN FAYETTE COUNTIES UNTIL 100 PM CDT...

AT 1155 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEEDMORE TO ELDRIDGE TO
BANKSTON...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CARBON HILL...
  ARLEY...
  JASPER...
  KANSAS...
  ASHRIDGE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8711 3430 8710 3399 8710 3398 8713
      3397 8713 3396 8711 3384 8715 3359 8780
      3393 8771 3429 8771 3432 8766
TIME...MOT...LOC 1659Z 239DEG 26KT 3427 8753 3399 8755
          3368 8765
Special weather statement, Jun 17, 11:55 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT MON JUN 17 2013

ALZ030-039-171845-
MARENGO AL-SUMTER AL-
1255 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER AND MARENGO COUNTIES UNTIL
145 PM CDT...

AT 1255 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BOYD TO NANAFALIA...AND
MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LIVINGSTON...
  LINDEN...
  DEMOPOLIS...
  NANAFALIA...
  THE UNIVERSITY OF WEST ALABAMA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3262 8839 3272 8808 3270 8811 3268 8810
      3269 8804 3264 8808 3259 8806 3263 8793
      3261 8789 3254 8787 3254 8785 3212 8761
      3201 8762 3198 8767 3199 8811 3206 8812
      3208 8805 3218 8801 3230 8801 3231 8843
TIME...MOT...LOC 1755Z 266DEG 11KT 3256 8827 3211 8803

19
Special weather statement, Jun 17, 11:58 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT MON JUN 17 2013

ALZ014-015-171815-
WALKER AL-WINSTON AL-
1258 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WINSTON AND NORTHEASTERN
WALKER COUNTIES UNTIL 115 PM CDT...

AT 1257 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BRUSHY LAKE TO CURRY...AND
MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HELICON...
  NESMITH...
  SARDIS...
  SMITH LAKE...
  WILSON BEND...
  ADDISON MUNICIPAL AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8710 3399 8710 3399 8713 3397 8713
      3396 8710 3392 8708 3390 8708 3390 8701
      3386 8699 3384 8722 3430 8731 3430 8711
TIME...MOT...LOC 1757Z 240DEG 23KT 3431 8721 3397 8714

19
Local storm report, Jun 17, 12:35 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND DMG     1 WNW ARLEY             34.09N 87.22W
06/17/2013                   WINSTON            AL   911 CALL CENTER

            TREES AND POWERLINES DOWN ALONG OLD HOUSTON RD AND FARLEY
            RD NEAR ARLEY. WINDS ESTIMATED AT 45-50 MPH.

&&

TGOGGINS

The radar

The Birmingham radar (KBMX), 123 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marengo

When
June 17, 12:36 PM CST
Where
Marengo County, 0.58 mi E of Shortleaf
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.520, -87.840

An awning was removed in Marengo Square, near downtown Demopolis.

Thunderstorm Wind, Marengo

When
June 17, 12:55 PM CST
Where
Marengo County, 2.33 mi W of Allenville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.470, -87.710

Trees were uprooted on powerlines along Highway 69, approximately three miles south of U.S. Highway 80.

Thunderstorm Wind, Hale

When
June 17, 1:21 PM CST
Where
Hale County, 1.35 mi ENE of Whitsitt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.610, -87.560

Trees were uprooted and fell on a mobile home near the junction of County Road 16 and Rosemary Road. Other trees were uprooted in and around the Newbern area, with another tree falling on a home.

Thunderstorm Wind, St. Clair

When
June 17, 1:36 PM CST
Where
St. Clair County, 0.57 mi W of Springville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.770, -86.480

A 40 foot section of metal roofing was peeled away from the gym roof at Springville Middle School, resulting in water damage to the interior of the building and structural damage. Several trees were also uprooted in the area.

Thunderstorm Wind, Jefferson

When
June 17, 1:42 PM CST
Where
Jefferson County, 2.15 mi NNW of Vestavia Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.430, -86.790

A tree was uprooted, blocking a roadway in Vestavia Hills.

Thunderstorm Wind, Dallas

When
June 17, 2:06 PM CST
Where
Dallas County, 0.58 mi W of Beloit
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
32.350, -87.160

Powerlines were reported down along Highway 22, just west of Beloit.

Thunderstorm Wind, Dallas

When
June 17, 2:10 PM CST
Where
Dallas County, 1.38 mi N of Selma
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
32.420, -87.020

Power lines were down and power poles broken in half along Parkman Avenue.

Thunderstorm Wind, Dallas

When
June 17, 2:10 PM CST
Where
Dallas County, 1.75 mi E of Selma
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.400, -86.990

A Flea Market near the Highway 140 Bypass in Selma had part of its roof removed.

Thunderstorm Wind, Dallas

When
June 17, 2:26 PM CST
Where
Dallas County, 4.08 mi E of Summerfield
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.520, -86.980

Several trees were uprooted in and around Valley Grande.

Thunderstorm Wind, Autauga

When
June 17, 2:54 PM CST
Where
Autauga County, 2.15 mi SSE of Booth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.470, -86.570

Trees were reported down in the Booth area. The power was also out at the EMA office.

Thunderstorm Wind, Elmore

When
June 17, 3:15 PM CST
Where
Elmore County, 1.35 mi ESE of Wetumpka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -86.200

Individual trees and powerlines were downed in several locations, including Wetumpka, Millbrook, Elmore, Titus, and Eclectic, due to the outflow of a thunderstorm.

Thunderstorm Wind, Fayette

When
June 17, 3:45 PM CST
Where
Fayette County, 0.69 mi N of Fayette
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.690, -87.830

A tree was uprooted at the junction of 5th Street and 1st Avenue. Additionally, the sign at the Shop and Save on Highway 43 was blown down and trees were uprooted along Highway 43 near Citizens Bank.

Thunderstorm Wind, Clay

When
June 17, 4:10 PM CST
Where
Clay County, 1.16 mi E of Carr Mill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
33.200, -85.930

A tree was uprooted along Alabama Highway 148.

Thunderstorm Wind, Clay

When
June 17, 4:26 PM CST
Where
Clay County, 1.87 mi WNW of Ashland
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.280, -85.880

Trees were down along the Highway 77 Loop near County Road 5.

Thunderstorm Wind, Clay

When
June 17, 4:42 PM CST
Where
Clay County, 0.69 mi S of Lineville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.310, -85.750

A tree was uprooted and fell on powerlines near Blakes Ferry Road.

Thunderstorm Wind, Randolph

When
June 17, 4:59 PM CST
Where
Randolph County, 0.58 mi E of Cornhouse
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.220, -85.420

A tree was uprooted along Highway 431 and County Road 65.

Thunderstorm Wind, Randolph

When
June 17, 5:00 PM CST
Where
Randolph County, 2.7 mi SE of Pittman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.190, -85.270

A tree was uprooted along Highway 22 between Rock Mills and the Georgia state line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463013, 463014, 463015, 463020, 463021, 463022, 463025, 463026, 463027, 463029, 463031, 463032, 463034, 463035, 463036, 463038, 463039.